September is pain awareness month, and leading organizations have partnered with kaléo to launch the America Starts Talking Campaign. This campaign aims to increase awareness of the number of Americans who are living with pain and facilitate discussions with healthcare professionals, patients, friends, family members, and caregivers on the topic of opioid pain medications.
“This can be an uncomfortable conversation to have,” says Dr. Anita Gupta, Vice Chair and Associate Professor at Drexel University College of Medicine. “Most people taking these kinds of medications feel they are living with a stigma.” Low public awareness also contributes to the difficulty surrounding these discussions, but it is imperative that we work to reverse this trend.
According to the Centers for Disease Control (CDC), health care providers wrote 259 million prescriptions for opioid or narcotic painkillers in 2012. This statistic includes commonly prescribed pain relievers such as oxycodone, hydrocodone, hydromorphone, methadone, meperidine, codeine, tramadol, morphine and fentanyl.
Although these drugs have a true therapeutic value for individuals who suffer from intense pain, the incidence of misuse, abuse and overdose from opioid painkillers has been steadily rising over the years. Interestingly enough, research conducted by the National Center for Health Statistics (NCHS) shows that the drug-poisoning rate is highest for adults aged 45-54.
Misuse can sometimes be entirely unintentional, especially for older individuals. For example, if a patient who has been prescribed an opioid painkiller forgets that they already took their medicine as directed and then accidently takes another dose too soon, they are certainly at risk of an overdose. Serious memory issues, dementia or Alzheimer’s can exacerbate this risk, and it is important for caregivers to carefully monitor their loved ones’ medications.
Polypharmacy, or the use of multiple medications to maintain coexisting health problems, also makes it difficult to responsibly manage prescriptions such as opioid painkillers. A CDC study revealed that 76 percent of Americans aged 60 and over use two or more prescription drugs and 37 percent use five or more. Additionally, many prescription and nonprescription medications, supplements and vitamins can have significant side effects and interactions with one another. Adding alcohol to this mix increases the risk of an adverse reaction or overdose even further.
According to the World Health Organization, a combination of three specific signs can indicate an opioid emergency. This is known as the “opioid overdose triad” and includes slowed or even stopped breathing (respiratory depression), loss of consciousness, and very small pupils.
It is likely that you or your loved one will be prescribed pain medication at some point in your life, whether it is following a root canal, to suppress a bad cough, or for chronic pain from an injury or a condition like arthritis. It is vital for both the patient and the caregiver to engage in a serious discussion with their doctor about these medications when they are prescribed. This includes conversing about the proper way to take these medicines, acknowledging drug and alcohol interactions and learning how to recognize and respond to an accidental overdose.
One other option is to ask your physician if naloxone, an opioid antidote, would be a good addition to your care plan. If a loved one accidentally overdoses on their pain medication, naloxone can be quickly and easily administered by a caregiver via an auto-injector or a nasal spray. “Many professional organizations advocate and encourage the use [of naloxone] for at-risk patients,” says Dr. Gupta. “All hospitals are equipped with it, and many [health] centers have it available.”
Whether you choose to ask for naloxone or not, the discussions mentioned above are still crucial for the safe and effective use of opioid medications. Sharing this information with other caregivers, family and friends will help to keep your loved ones safe. For more information on opioids and naloxone and a guide to help you discuss these issues, visit the America Starts Talking website.
Anyone who has experienced an opioid emergency should immediately call 911 and receive emergency medical treatment, whether naloxone has been administered or not. They will need to be closely evaluated and may even require an additional dose of the antidote.